Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 27, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 31, 2018, 2:28 PM MDT for Billings County, Dunn County, Stark County, North Dakota. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 2:28 PM MDT (20:28 UTC)
- Expired
- May 31, 2018, 3:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Billings County, ND, Dunn County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 172 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 2:30 PM MDT | HAIL 1 | 1 W Dickinson, ND | CORRECTS PREVIOUS HAIL REPORT FROM 1 W DICKINSON. |
| May 31, 3:15 PM MDT | HAIL 1 | 3 N Dickinson, ND | STILL HAILING AT TIME OF REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:17 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
727
WUUS53 KBIS 312028
SVRBIS
NDC007-025-089-312115-
/O.NEW.KBIS.SV.W.0027.180531T2028Z-180531T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
228 PM MDT THU MAY 31 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Southwestern Dunn County in southwestern North Dakota...
Southeastern Billings County in southwestern North Dakota...
Northwestern Stark County in southwestern North Dakota...
* Until 315 PM MDT.
* At 228 PM MDT, a severe thunderstorm was located 6 miles southwest
of South Heart, or 15 miles west of Dickinson, moving northeast at
30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Dickinson, Belfield, South Heart and New Hradec.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4668 10310 4676 10327 4718 10306 4695 10257
TIME...MOT...LOC 2028Z 216DEG 28KT 4682 10311
HAIL...1.25IN
WIND...60MPH
$$
KRANZ1 follow-up statement
338
WWUS53 KBIS 312042
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
242 PM MDT THU MAY 31 2018
NDC007-312051-
/O.CAN.KBIS.SV.W.0027.000000T0000Z-180531T2115Z/
Billings ND-
242 PM MDT THU MAY 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BILLINGS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled for
Billings County.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southwestern North Dakota.
LAT...LON 4698 10307 4698 10303 4706 10304 4715 10300
4695 10257 4676 10302 4683 10314
TIME...MOT...LOC 2041Z 216DEG 28KT 4690 10302
$$
NDC025-089-312115-
/O.CON.KBIS.SV.W.0027.000000T0000Z-180531T2115Z/
Dunn ND-Stark ND-
242 PM MDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR SOUTHWESTERN DUNN AND NORTHWESTERN STARK COUNTIES...
At 241 PM MDT, a severe thunderstorm was located over South Heart, or
11 miles west of Dickinson, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail. This storm shows
signs of rotation, and a tornado is possible.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Dickinson, South Heart and New Hradec.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4698 10307 4698 10303 4706 10304 4715 10300
4695 10257 4676 10302 4683 10314
TIME...MOT...LOC 2041Z 216DEG 28KT 4690 10302
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:27 PM MDT, 1 minute earlier.
Area forecast discussion, May 31, 2:27 PM MDT, 1 minute before
Area Forecast Discussion National Weather Service Bismarck ND 327 PM CDT Thu May 31 2018 .SHORT TERM...(This evening through Friday) Issued at 227 PM CDT Thu May 31 2018 Main forecast concern will be severe storms. We continue to destabilize across western North Dakota this afternoon. General showers and thunderstorm continue over northeast Montana into far north west ND. Scattered thunderstorms have recently developed near Dickinson and are expected to lift northeast. Cams continue to point at another round of thunderstorms developing along the MT border later this afternoon. Increasing bulk shear and strong lapse rates point to an increasing threat of large hail and damaging winds. A tornado threat also remains, especially along the stalled boundary from around Beach northeast toward Minot. Another round of thunderstorms is also possible late this evening into the overnight hours as the low level jet increases across the region. A more significant storm threat is possible on Friday as the shortwave trough moves through the area. Very large hail and damaging winds in excess of 70 mph are possible again. HREF updraft helicity to 150 m2/s2 are pegged over south central ND around 00 UTC Saturday. Although there could be a quick transition to a MCS, at least initially there could be a threat for a tornado with any discrete cells before they transition. Convection should push into eastern ND by late evening. .LONG TERM...(Friday night through Thursday) Issued at 227 PM CDT Thu May 31 2018 After thunderstorms exit the area cooler and drier air filters into the region. Could be an isolated thunderstorm Saturday and breezy to windy conditions. Otherwise no significant weather into early next week when we enter into another active pattern with systems moving through a zonal to southwest flow every 36 to 48 hours. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 227 PM CDT Thu May 31 2018 Thunderstorms and low VFR/possibly MVFR ceilings are the aviation hazard for the 18Z TAF period. Thunderstorms in the west will continue developing through the afternoon and push eastward through the evening hours. Some storms in the west and in north central areas may become severe with damaging winds and large hail. A few tornadoes may be possible. Areas with thunderstorms should expect gusty and erratic winds, along with low VFR/MVFR ceilings. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...TWH LONG TERM...TWH AVIATION...TWH
Hazardous weather outlook, May 31, 11:35 AM MDT, 2 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1235 PM CDT Thu May 31 2018 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-011745- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1235 PM CDT Thu May 31 2018 /1135 AM MDT Thu May 31 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight severe thunderstorms are expected to develop across western North Dakota this afternoon, potentially between 1 and 3 PM MDT, from Bowman through Watford City, Killdeer, and New Town. These storms may form into one or two lines as they enter central North Dakota this evening. The primary threats are large hail to around two inches in diameter, damaging wind gusts in excess of 70 mph, possibly a few tornadoes, and dangerous lightning. The greatest threat is this afternoon across western North Dakota. Additional thunderstorms, possibly strong to severe, may move across western and central North Dakota late tonight from Montana. .DAYS TWO THROUGH SEVEN...Friday through Wednesday For Friday, a potentially significant severe weather event is forecast, especially across central North Dakota. Severe thunderstorms may develop between US Highway 83 and 85 by early Friday afternoon, and quickly form into a squall line as they progress east through the remainder of the afternoon and into the evening. Threats are still a bit uncertain, and depend on how fast individual storms form into a line. However, there is the potential for very large hail in the afternoon. The threat may quickly change to predominately wind with a squall line with potential gusts over 70 mph. A few tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... Spotters activation is likely today through Friday across most of western and central North Dakota. TWH
In the hours before
Special weather statement, May 31, 1:08 PM MDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Bismarck ND 108 PM MDT THU MAY 31 2018 NDZ018-033-311945- Stark ND-Dunn ND- 108 PM MDT THU MAY 31 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN DUNN AND NORTH CENTRAL STARK COUNTIES UNTIL 145 PM MDT... At 107 PM MDT, strong thunderstorms were located along a line extending from near Manning to 5 miles northwest of Gladstone. Movement was northeast at 30 mph. Penny size hail and wind gusts to 50 mph will be possible with these storms. Locations impacted include... Halliday, Dunn Center, Manning, Marshall and Hirschville. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4754 10230 4703 10217 4688 10272 4725 10278 TIME...MOT...LOC 1907Z 232DEG 26KT 4722 10270 4692 10265 HAMILTON
Local storm report, May 31, 2:02 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
302 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND GST 3 NW MARSHALL 47.17N 102.38W
05/31/2018 E60 MPH DUNN ND CO-OP OBSERVER
STRONG WINDS AND HAIL....LARGEST HAIL STONES
NICKELS.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:27 PM MDT | Special Weather Statement | BIS | Divide | 48 min |
| May 30, 9:02 PM MDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 58 min |
| May 30, 9:48 PM MDT | Special Weather Statement | BIS | Burke | 27 min |
| May 30, 10:07 PM MDT | Special Weather Statement | BIS | Williams | 38 min |
| May 30, 10:28 PM MDT | Special Weather Statement | BIS | Renville | 32 min |
| May 30, 11:26 PM MDT | Special Weather Statement | BIS | McKenzie | 49 min |
| May 31, 12:58 AM MDT | Special Weather Statement | BIS | McKenzie | 47 min |
| May 31, 1:34 AM MDT | Dense Fog Advisory | BIS | Burleigh, Emmons, Foster, Kidder, Logan, McHenry and 8 more | 8 hr |
| May 31, 1:47 AM MDT | Special Weather Statement | BIS | McKenzie | 43 min |
| May 31, 2:00 AM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 41 min |
| May 31, 1:08 PM MDT | Special Weather Statement | BIS | Dunn | 37 min |
| May 31, 1:41 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 64 min |
| May 31, 1:45 PM MDT | Tornado Warning | BIS | Dunn | 30 min |
| May 31, 2:13 PM MDT | Tornado Warning | BIS | Dunn, Mercer | 32 min |
| May 31, 2:47 PM MDT | Tornado Warning | BIS | Mercer, Oliver | 28 min |
| May 31, 3:12 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 48 min |
| May 31, 3:13 PM MDT | Special Weather Statement | BIS | McKenzie | 47 min |
| May 31, 3:17 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 58 min |
| May 31, 3:40 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 65 min |
| May 31, 4:23 PM MDT | Tornado Warning | BIS | Morton, Stark | 22 min |
| May 31, 4:29 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer, Morton, Stark | 46 min |
| May 31, 4:41 PM MDT | Severe Thunderstorm Warning | BIS | Hettinger, Slope, Stark | 64 min |
| May 31, 4:41 PM MDT | Tornado Warning | BIS | Dunn, Mercer, Stark | 34 min |
| May 31, 5:19 PM MDT | Special Weather Statement | BIS | Oliver | 41 min |
| May 31, 5:28 PM MDT | Severe Thunderstorm Warning | BIS | Morton, Oliver | 62 min |
| May 31, 5:43 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 62 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.